In reference to Kevin's study,
Conversely, chimeric receptors composed of the extracellular domain of TrkA and the intracellular domain of TrkB (Trk A/B, Fig. 4) bound NGF and were down-regulated following NGF treatment.
It appears that exposure to NGF does down-regulate at least one member of the RTK superfamily.
Now I will distinguish between sedation/arousal, and fatigue/energy. It is possible to be aroused, yet fatigued, or, conversely, to be sedated, yet energetic. In this sense, it is a mistake to confuse "drowsiness" (tiredness) (from my earlier post, OK not the best word choice) with "sleepiness" (meaning sedated). This blog
explains the difference a little better than me.
The questions then arise, is lion's mane primarily sedentary or arousing, and is it primarily tiring or inspiring? I have not noticed it making me tired/fatigued. Bacopa, which boosts T4, and is implicated in serotonergic function, makes me tired but aroused. Probably it's causing me to think more, therefore increasing sleep latency. Boosting T4 might produce symptoms similar to hyperthyroidism. Quoting this site, "Patients with hyperthyroidism usually experience fatigue at the end of the day, but have trouble sleeping [properly]". I think healthy people will adjust to reasonable doses of bacopa and will not experience insomnia and fatigue, and a desire to think before falling asleep. Light exercise has similar effects for me, though not completely consistently, of causing insomnia with paradoxical fatigue. However, to this, I do not develop a tolerance, unlike bacopa. Strenuous exercise can sometimes give me physical energy, though it makes me very sleepy (see this http://www.nytimes.c...ion/13Best.html
). Opposing forces...
Now it's not clear whether nor not the responses are the body liking the endorphins (strenuous exercise), or the body trying to compensate for T4 (bacopa)/blood flow (light exercise). When the body sleeps longer, or upregulates a certain factor, it is not always clear whether it does so because that factor is enhancing function, or because the factor is causing damage which the body must compensate for. In the case of strenuous exercise, people probably sleep more to compensate for damage, possibly cortisol-induced damage. Whereas something like phosphatidylserine, which is anecdotally reported to enhance sleep in some
, tends to shorten sleep and make it easier to get out of bed in the morning, at least for me. This, I think, is not because it worsens sleep quality and makes sleeping difficult, but because it improves it sleep quality, and therefore reduces the amount we need to feel rested.
Back to lion's mane. I think NGF causes arousal and sedation, though I'm not sure yet which effect dominates. I retract my statement that it makes me tired/fatigued, since I haven't noticed any significant drop in energy levels from it. It could be subtle, but I can't say for sure. It might even give me energy, but the effect is almost certainly minimal. As with strenuous exercise, I'm not sure if NGF-promoters cause arousal, which our bodies cope with by sleeping longer with a lower quality sleep, or if they cause sedation, which our bodies respond to be indulging in high-quality, lengthy sleeping sessions. There's probably a little of both going on. If I had to guess based on my experience, lion's mane is more sedative than arousing. I would guess that prolonged use of it thus leads to downregulation of whichever receptors it mediates "enhanced sleep" through, and therefore to insomnia. It's all guess-work though, and we'd need more studies or more anecdotes to see what is really going on.
I agree that the OP needs to eliminate other variables (especially caffeine ;P) before he can attribute his insomnia to lion's mane.
Edited by dasheenster, 30 July 2012 - 11:56 AM.